Managing Penicillin Allergies: The Infectious Disease Specialist’s Perspective

Department of Infectious Disease at Cleveland Clinic, Ohio

What advice would you give to hematologists in interpreting a patient’s report of penicillin allergy?

Penicillin allergies are very commonly self-reported, by up to 5 to 10 percent of all patients; however, of these self-reported allergies, only 10 to 20 percent of patients actually have the allergy confirmed through skin testing.1 Many of those patients can actually tolerate penicillin antibiotics, so taking a clear history is helpful.

Based on the findings in a patient’s history, the hematologist then needs to determine if the reaction to penicillin can be reliably classified as a type I allergy (immediate hypersensitivity or IgE-medicated reaction), a non–IgE-mediated reaction, or if the nature of the reaction remains unclear.

Why are penicillin allergies so commonly misreported?

There are a number of factors, most of which are related to the misclassification of side effects as allergies by patients. Many of the self-reported penicillin allergies are actually a holdover diagnosis that patients carry with them from childhood – perhaps their parents told them they were allergic to penicillin and the patients continue to report the allergy when asked, despite never having a confirmed IgE-medicated reaction to penicillin.

Patients may have had a penicillin allergy during childhood; however, more than 50 percent of people who did have a true allergy outgrow it within 10 to 15 years. For these patients, if it is anticipated that they will need penicillin or related antibiotics, skin testing would be helpful to determine a true allergy.

Some patients likely misinterpret side effects as true anaphylaxis or an IgE-mediated reaction. Similarly, these side effects and allergic reactions may actually be coincidental: A patient receiving antibiotics for a viral illness gets a rash because of the virus, but it is interpreted as a reaction to penicillin.

Putting that into context, how can hematologists manage penicillin allergies in their patients with hematologic disorders?

If a penicillin allergy is identified in the history, the patient should be referred to an allergist for penicillin skin testing before the patient needs antibiotic treatment to treat an infection. Often, skin testing will rule out a reported allergy, which may allow for the safe and uncomplicated use of penicillin and other β-lactam antibiotics later in the patient’s course when treatment is needed.

In essence, it can make the allergy “go away” because it might not have been there in the first place. The best time for that consultation to take place is before the antibiotics are urgently needed, as would be the case when a patient receiving chemotherapy experiences neutropenic fever.

What are alternative treatments to penicillin? When is it appropriate to give a patient cephalosporins?

If the penicillin allergy is ascertained to be a non–IGE-mediated reaction, with no evidence of hives or anaphylaxis, then it is generally safe to prescribe a cephalosporin or a carbapenem antibiotic without additional testing.

If the penicillin allergy history cannot be reliably ascertained, or if there is a suggestion of an IgE-mediated or immediate hypersensitivity reaction, then non–β-lactam antibiotics (most commonly, vancomycin and aztreonam) should be used.

In which situation should patients be desensitized to penicillin, or when should they not?

If a patient has a suspected or confirmed IgE-mediated allergy to penicillin and a confirmed infection that is resistant to non–β-lactam alternatives, desensitization with a β-lactam antibiotic should be undertaken.

The desensitization procedure is generally directed by an allergist and entails repeated and escalating doses of the antibiotic to which the patient is allergic to induce a state of tolerance. So, even if a patient has an IgE-mediated, anaphylactic, allergic reaction to penicillin, that patient can be given escalating amounts of a β-lactam antibiotic until, essentially, the patient tolerates it and does not go into anaphylaxis. The key to the desensitization process is timing: If the patient does not receive that antibiotic for a period of 24 hours, the process needs to be restarted. Desensitization has to be closely monitored and is only effective for the period of time immediately following the desensitization. If you run into the situation again with the same patient, you would have to desensitize that patient, again.

When available, desensitization should be undertaken by the allergist. Many tertiary hospitals have access to an inpatient and outpatient allergy specialist; however, some of the community hematologists may practice in settings with no easy access to an allergist. In those cases, an infectious disease specialist may be able to help with a desensitization protocol or skin testing.


Reference

  1. Salkind AR, Cuddy PG, Foxworth JW. Is this patient allergic to penicillin? An evidence-based analysis of the likelihood of penicillin allergy. JAMA. 2001;285:2498-505.

SHARE